Idaho, 2014Winter Storm in Idaho, February 3 to 4, 2014
February 3 to 4, 2014 · NWS PIH · 2 events in 2 counties and zones
Several traffic accidents occurred on February 3rd with one fatality on interstate 15 and heavy snow fell in the Upper Snake River Highlands. Several roads closed the evening of the 3rd including parts of interstate 15, US Route 20 and State Highway 87.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several traffic accidents occurred on February 3rd with one fatality on interstate 15 and heavy snow fell in the Upper Snake River Highlands. Several roads closed the evening of the 3rd including parts of interstate 15, US Route 20 and State Highway 87.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 2, 8:22 PM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Feb 2, 8:22 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
822 PM MST SUN FEB 2 2014
.UPDATE...AREA OF LIGHT SNOW SHOWERS HAS PUSHED INTO THE EASTERN
HIGHLANDS PER RADAR IMAGERY AHEAD OF SHORTWAVE AXIS MOVING UP THE
SNAKE RIVER PLAIN. TEMPORARY CLEARING BEHIND THE SHORTWAVE MAY BE
ENOUGH TO SCOUR MID CLOUD ACROSS THE AREA BUT IT WILL BE
SHORTLIVED AS NEXT BATCH OF MOISTURE ALREADY PROGRESSING TOWARD
THE REGION. PRECIP ASSOCIATED WITH INCOMING SYSTEM ALREADY FALLING
IN NORTHEAST OREGON AND SHOULD ARRIVE AFTER MIDNIGHT IN THE
CENTRAL MOUNTAINS AS SHORTWAVE AXIS SWINGS CLOSER TO IDAHO.
BELIEVE TIMING IN GRIDS TONIGHT STILL REASONABLE SO NO UPDATES
ANTICIPATED AT THIS TIME. DMH
&&
.PREV DISCUSSION... /ISSUED 157 PM MST SUN FEB 2 2014/
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
LOW LEVEL MOISTURE PLAYING HAVOC WITH THE FORECAST TODAY. STRATUS
HAS BEEN TRYING TO BURN OFF BUT HAVING A DIFFICULT TIME. RADAR
SHOWING A FEW SNOW SHOWERS OVER THE HIGHLANDS. THIS IS IN RESPONSE
TO A WEAK SHORTWAVE TROUGH MOVING THROUGH THE REGION INTERACTING
WITH THE LOW STRATUS. ANY ACCUMULATIONS WILL REMAIN AROUND A
DUSTING AT BEST.
THE MORE SIGNIFICANT WEATHER ARRIVES ON MONDAY IN THE FORM OF A
STRONG COLD FRONT. THIS FRONT WILL PRODUCE WIDESPREAD SNOW ACROSS
THE REGION. EXPECT SNOW TO ARRIVE IN THE CENTRAL MOUNTAINS MONDAY
MORNING AND SPREAD ACROSS THE REGION MONDAY AFTERNOON. AMOUNTS LOOK
RELATIVELY LIGHT BECAUSE OF THE SPEED OF THE SYSTEM. EXPECT THE
MOUNTAINS TO SEE 2 TO 4 INCHES WITH THE VALLEYS AND SNAKE PLAIN IN
THE 1 TO 3 INCH RANGE. MUCH COLDER AIR WILL ACCOMPANY THE FRONT.
THIS WILL PRODUCE A CONVERGENCE EVENT FOR MONDAY NIGHT INTO TUESDAY
MORNING. AMOUNTS LOOK WEAK AT THIS POINT WITH THE CONVERGENCE
EVENT...GENERALLY LESS THAN AN INCH. TEMPERATURES WILL DROP ABOUT 10
TO 15 DEGREES FROM MONDAY TO TUESDAY. MANY LOCATIONS WILL SEE LOWS
FOR WEDNESDAY MORNING AROUND OR BELOW ZERO. UNSETTLED WEATHER WILL
PERSIST INTO TUESDAY AND WEDNESDAY AS A LOW PRESSURE SYSTEM WILL
SLOWLY DEVELOP OVER WESTERN MONTANA DURING THIS TIME. AMOUNTS DURING
THIS TIME LOOK VERY LIGHT...AN INCH OR LESS.
VALLE
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT.
STILL SOME UNCERTAINTY ON SYSTEM MOVING THROUGH THURSDAY AND WHERE
UPPER LOW WILL TRAVEL. BOTH GFS AND EUROPEAN MODELS KEEP MOST SNOW
IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT IN THE SOUTHERN
PORTION OF THE FORECAST AREAS WITH THE MOST OCCURRING IN THE
SOUTHERN HIGHLANDS. FOR NOW KEPT A CHANCE OF SNOW OVER THE ENTIRE
REGION WEDNESDAY NIGHT THROUGH FRIDAY. EUROPEAN DRIVES THE LOW
FURTHER SOUTH THAN THE GFS INTO NORTHEAST NEVADA WHILE GFS DRIVES IT
THROUGH EASTERN IDAHO BY SATURDAY MORNING. EUROPEAN HAS DRIER
SOLUTION BUT STILL PUTS A SWATH IN THE SOUTHERN HIGHLANDS. HAVE
HIGHEST PRECIPITATION CHANCES IN THE INITIAL PERIODS THROUGH FRIDAY
THEN DROPPED OFF SATURDAY. ONCE UPPER LOW MOVES EAST MOISTURE WILL
MOVE BACK IN ON WESTERLY FLOW ALOFT SUNDAY AND INCREASED
PRECIPITATION ONCE AGAIN. WILL BE A VERY COLD PERIOD WITH UPPER
TROF OVERHEAD WITH TEMPERATURES WELL BELOW SEASONAL NORMALS THURSDAY
THROUGH SATURDAY. EXPECT WARMUP BEGINNING SUNDAY IN THE WESTERLY
FLOW.
GK
AVIATION...SNOW SHOWERS IN SNAKE RIVER PLAIN BRINGING TEMPORARY IFR
CONDITIONS TO PIH EARLY THIS AFTERNOON MAY HAVE ACTIVITY IN PIH AND
IDA UNTIL SUNSET. OUTSIDE OF SNOW SHOWERS SHOULD BE VFR. UPPER
TROF APPROACHES IDAHO MONDAY AND EXPECT MVFR TO IFR CONDITIONS TO
DEVELOP IN SNOW AT SUN MONDAY MORNING WITH LOWERING CEILINGS AT
BYI...PIH AND IDA TO MVFR CONDITIONS EARLY MONDAY.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 2, 3:46 AM MST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
346 AM MST SUN FEB 2 2014
IDZ017>025-031-032-031100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
346 AM MST SUN FEB 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LIGHT SNOW AND
FLURRIES WILL BE POSSIBLE IN THE MOUNTAINS AND HIGHLANDS OF
CENTRAL AND EASTERN IDAHO TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WILL SPREAD INTO CENTRAL IDAHO MONDAY MORNING AND
BY EARLY AFTERNOON SHOULD COVER ALL OF CENTRAL AND EASTERN IDAHO
WITH SOME LIGHT TO MODERATE AMOUNTS OF SNOW. THE STORM WILL CLEAR
OUT BY TUESDAY MORNING. ANOTHER STORM IS EXPECTED EITHER THURSDAY
OR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Winter Storm, Upper Snake Highlands
- When
- February 3, 2:00 AM MST to February 4, 5:00 AM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Newspaper
The White Elephant SNOTEL recorded 11 inches of snow with 12 inches at Black Bear, 10 inches at Crab Creek, and 10 inches at Island Park. Ashton reported 6 inches of snow and snow, blowing snow and reduced visibilities caused the closing it interstate 15 from Dubois to the Montana state line.
Winter Storm, Upper Snake River Plain
- When
- February 3, 5:00 AM MST to February 4, 3:00 AM MST
- Where
- Upper Snake River Plain forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Although snow amounts were only in the 1 to 3 inch range roadways became very difficult after sunset with several accidents in the Idaho Falls area. One crash on interstate 15 north of the Dad's truck stop in Idaho falls caused a fatality.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3 to 4, 20143 deaths · 1 event
- Heavy Snow and Winter Weather in Kansas, February 3 to 4, 20141 death · 13 injured · $2.6 million · 26 events
- Winter Weather in Texas, February 3 to 4, 20141 death · 4 injured · 1 event
- Extreme Cold and Winter Weather in Montana, February 3 to 7, 20141 injured · 10 events
- Heavy Snow and Winter Weather in New York, February 3, 201415 events
- Heavy Snow and Winter Weather in New Jersey, February 3 to 4, 201414 events
- Heavy Snow and Winter Weather in Pennsylvania, February 3, 201413 events
- Heavy Snow in Kansas, February 3 to 4, 201411 events
- Heavy Snow in Pennsylvania, February 3, 201410 events
- Heavy Snow in New Jersey, February 3, 20149 events
- Heavy Snow and Winter Weather in Connecticut, February 3, 20145 events
- Winter Storm in Colorado, February 3 to 5, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502962, 502964.